Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 18, 2021Sunflower County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 18, 2021, 2:00 PM CDT for Sunflower County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:00 PM CDT (19:00 UTC)
Expired
Jul 18, 2021, 2:45 PM CDT
In force
45 min
Issued by
NWS Jackson, MS

County Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS84 KJAN 181900
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
200 PM CDT Sun Jul 18 2021
 
MSZ019-034-181945-
Washington MS-Sunflower MS-
200 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Ridge, or near Indianola, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Indianola around 215 PM CDT.
  Inverness around 235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 9045 3327 9066 3352 9089 3353 9087
      3353 9076 3359 9076 3362 9070 3361 9069
TIME...MOT...LOC 1900Z 313DEG 19KT 3346 9075 

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:52 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 18, 12:52 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1252 PM CDT Sun Jul 18 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR, MVFR, IFR, and LIFR conditions will prevail through the TAF
period. Sites across the northwest will drop to IFR at some point
during early tomorrow morning due to expected convective rainfall.
Vis should start to improve through the morning. Same for MEI,
HBG, and PIB. Only difference with HBG and PIB, patchy fog can be
expected during the early morning and ceilings will drop to LIFR
but as day break approaches vis should improve to MVFR. Heavy
downpours and thunderstorms will be the case starting late tonight
lasting through tomorrow evening so sites will bounce around
between VFR and MVFR through out the day tomorrow. Winds will
generally be light(unless a storm rolls though and gusts could be
between 15-20kts) and out of the S/W/SW./JNE/

&&

.DISCUSSION...
Rain, rain, and more rain will be in play today. A deep moisture
air mass continues to reign across the ArkLAMiss region,
increasing potential for heavy rainfall. Though this mornings
sounding gave us around 2 inches for PWs, our flow aloft this
morning has decreased vs yesterday morning so this lone line of
showers currently tracking across our NW has been progressive and
not producing rapid rainfall amounts. We still kept the HWO
graphic for flash flooding, just moved the time frame to later
this morning(11AM) and lasting through the early parts of this
evening(7PM). Model guidance hint at a potential wave of ascent
pushing across the NW parts of the region this afternoon creating
opportunity for any convective rain fall to possibly accumulate
quickly within a short time frame. Especially with the amount of
moisture thats already out there, the possibility of flash
flooding across these areas with any cells that form this
afternoon will remain possible. With the amount of moisture and
highs not really climbing into the 90s(due to amount of rain),
microburst potential is low but diurnal showers and storms(a few
could become briefly strong) will be possible today. Expect highs
to range from the low to upper 80s./JNE/

Prior discussion below:

Today and Tonight...West to southwest flow at the surface and lower
levels of the atmosphere, will continue to provide the region with
ample deep moisture today and tonight.  Meanwhile aloft, northwest
flow has set up across the region, with high pressure at the surface
wedged into the CWA from the east, and a diffuse frontal boundary
stalled north of the CWA.  As another wave of ascent, embedded in
this northwest flow aloft, begins pushing into the region late this
morning and through the afternoon, it'll combine with the warm and
unstable airmass over the forecast area, sparking numerous to
widespread showers and storms.

Due to the deep moisture content over the region, resulting in high
rainfall rates and the potential for convection training over the
same locations, localized flash flooding will be a concern across
mainly northwest portions of the CWA through this evening. Here,
localized rainfall amounts of the order of 2-4 inches, with locally
higher amounts, will be possible. This coming on the heels of heavy
rain saturating soils across the same area on Saturday.  This
"Limited Threat" will thus remain highlighted in this morning's HWO.

Inspite of the flash flooding potential, the overall threat for at
least isolated severe storms remains far too low to introduce the
mention of them into the HWO. A few storms could become intense
enough to produce wind gusts around 40 mph. Frequent lightning
strikes, and again torrential downpours, can both be expected with
today's convection.

Convection will gradually dissipate during the evening.  While there
will be a bit of a lull in activity overnight, another disturbance
is advertised to shift east southeast across the region by day break
Monday. This is again expected to cause convection to begin firing
across mainly northern portions of the CWA by sunrise Monday
morning. /19/

Monday through Thursday: A rather wet pattern will continue into the
work week. A mid/upper trough axis will shift into the region on
Monday, promoting low level troughiness with a weak surface low
across our area and resulting in continued periods of convection
within the moist airmass that exists across the region. Even as the
longwave upper trough shifts slightly eastward through the middle of
the week, a narrow trough axis will continue to extend through the
Deep South and over our area. At the surface, a high will build over
the Midwest, but it will do so as we remain on the more active and
moist southern periphery of this ridge. There are indications the
upper trough will shift far enough south and the surface ridge will
build enough to begin curtailing rain chances somewhat from the
north as we head into the middle portion of the week, Even then,
rain chances will still be elevated for most of the area, especially
in south MS/south LA.

Friday and Saturday: By the end of the week, mid/upper ridging shows
signs of building toward our area. This may result in an upward
trend in temps and heat indices, still highly dependent upon rain
development/timing each day. Nevertheless, available guidance
maintains a rather moist airmass in place across the region with PWs
around 2". This will keep rain chances above normal through the end
of the week, but with a more diurnal flair with precip peaking
afternoon/early evening and decreasing considerably at night.
Looking farther ahead, there are signs that next week, ridging will
become dominant enough to finally trend back toward more typical,
drier July weather.

Any threat for stronger storms each day will be driven by mesoscale
influences difficult to anticipate very far ahead of time, given the
lack of more coherent deep shear anticipated. Still, they will be
possible given the potential for moderate/strong instability and the
moist airmass. Speaking of moist airmass and weak flow, localized
flash flooding will also remain a concern on most days during the
upcoming week. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  72  84  71 /  65  64  95  64
Meridian      84  71  83  69 /  76  55  95  65
Vicksburg     89  73  85  72 /  59  71  93  65
Hattiesburg   83  73  86  72 /  75  59  93  71
Natchez       88  73  85  70 /  53  43  93  76
Greenville    86  71  85  70 /  91  85  75  39
Greenwood     86  71  85  69 /  90  83  84  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE
Hazardous weather outlook, Jul 18, 3:20 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
320 AM CDT Sun Jul 18 2021

ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034>037-040>042-
182000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-
Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
320 AM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today

Additional showers and storms will affect the outlook area from
late this morning through early this evening.  Localized flash
flooding will be possible during this time, as heavy rain falls
across the same locations where soils are saturated from heavy
rainfall in recent days.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ016-023>026-MSZ029>033-038-039-043>066-072>074-182000-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
320 AM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 18, 11:50 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
1150 AM CDT Sun Jul 18 2021

MSZ038-044>046-050>052-181730-
Kemper MS-Scott MS-Lauderdale MS-Newton MS-Neshoba MS-Leake MS-
Winston MS-
1150 AM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEAKE...NORTHERN
NEWTON...SOUTHWESTERN KEMPER...SOUTH CENTRAL WINSTON...EAST CENTRAL
SCOTT...NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES UNTIL 1230 PM
CDT...

At 1150 AM CDT, Meteorologists were tracking a strong thunderstorm
over Dixon, or near Prospect, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Neshoba around 1210 PM CDT.
  Philadelphia around 1215 PM CDT.
  Bethsaida and House around 1230 PM CDT.

Other locations impacted by this storm include Tucker, Lake and
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3233 8933 3278 8941 3299 8891 3266 8884
      3246 8887
TIME...MOT...LOC 1650Z 251DEG 11KT 3265 8923

JNE
Special weather statement, Jul 18, 1:04 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT Sun Jul 18 2021

ARZ075-MSZ018-034-181900-
Chicot AR-Washington MS-Bolivar MS-
104 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 200 PM CDT...

At 103 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Kelso to 9 miles north of Snyder.
Movement was east at 25 mph. Another strong thunderstorm was located
near Benoit.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Rosedale around 130 PM CDT.
  Mcmillan Corner around 140 PM CDT.
  Lake Village around 145 PM CDT.

Other locations impacted by these storms include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is possible with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3388 9075 3356 9086 3328 9122 3333 9146
      3356 9145 3356 9135 3352 9135 3352 9125
      3356 9124 3360 9113 3366 9122 3370 9122
      3371 9116 3366 9109 3368 9103 3372 9106
      3373 9115 3378 9113 3378 9099 3387 9107
TIME...MOT...LOC 1803Z 275DEG 20KT 3380 9123 3343 9157

JC
Special weather statement, Jul 18, 1:57 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
157 PM CDT Sun Jul 18 2021

MSZ025-035-036-181945-
Humphreys MS-Leflore MS-Holmes MS-
157 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN LEFLORE AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 245 PM
CDT...

At 157 PM CDT, Meteorologists were tracking a strong thunderstorm
over Belzoni, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Swiftown around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3335 9025 3307 9035 3311 9056 3327 9057
TIME...MOT...LOC 1857Z 273DEG 15KT 3322 9047

JC
Special weather statement, Jul 18, 2:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
200 PM CDT Sun Jul 18 2021

MSZ019-034-181945-
Washington MS-Sunflower MS-
200 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Ridge, or near Indianola, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Indianola around 215 PM CDT.
  Inverness around 235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 9045 3327 9066 3352 9089 3353 9087
      3353 9076 3359 9076 3362 9070 3361 9069
TIME...MOT...LOC 1900Z 313DEG 19KT 3346 9075

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:06 AM CDTDense Fog AdvisoryJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion114 min
Jul 18, 8:07 AM CDTRiver Flood WarningJANMadison, Yazoo6 days
Jul 18, 11:50 AM CDTSpecial Weather StatementJANNeshoba, Newton40 min
Jul 18, 1:04 PM CDTSpecial Weather StatementJANBolivar56 min
Jul 18, 1:57 PM CDTSpecial Weather StatementJANHumphreys48 min
Jul 18, 2:16 PM CDTSpecial Weather StatementJANLeflore, Sunflower29 min
Jul 18, 2:54 PM CDTSpecial Weather StatementJANCarroll, Leflore51 min
Jul 18, 3:22 PM CDTSpecial Weather StatementJANIssaquena38 min
Jul 18, 4:13 PM CDTSpecial Weather StatementJANMontgomery47 min
Jul 18, 4:47 PM CDTSpecial Weather StatementJANLeake43 min
Jul 18, 6:36 PM CDTSpecial Weather StatementJANNeshoba24 min
Jul 18, 6:38 PM CDTSpecial Weather StatementJANScott52 min
Jul 18, 2:24 PM CDTSpecial Weather StatementJANWest Carroll51 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.